What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 10, 11:06 PM CST, 54 minutes earlier.
Area forecast discussion, May 10, 11:06 PM CST, 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1206 AM CDT Thu May 11 2017
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 236 PM CDT Wed May 10 2017
...Strong to Severe Storms Possible Over Northeast MO and Western IL
This Afternoon/Evening...
The synoptic pattern early this afternoon continues to feature an
omega blocking regime over the CONUS, with the western trough of the
omega block being the main focus of the short term period.
Latest objective surface analysis places a nearly stationary front
over northwest MO and into southern IA. A couple of MCVs were
riding along this boundary, one across southern IA and another
pushing into western MO. The one across southern IA is the more
robust, helping to induce a line of strong/severe convection over
southern IA. However, latest trends suggest this activity may stay
just to the north of the LSX CWA, likely riding the surface theta-e
gradient laid out across southern IA and north-central IL.
Of more concern to our area is the convection just now entering
western MO. While mid/upper forcing is fairly nebulous with this
activity, think the second weak MCV will add just enough
organization to produce some instances of strong/locally severe
storms. A few of these strong/severe storms will likely make it into
central/northern MO and western IL this evening, before diurnally
weakening. Main threats will be large hail and locally damaging
winds.
Forecast confidence for tonight is fairly low and largely hinges on
what happens late this afternoon and this evening. A
south/southwesterly low-level jet will intensify over the region
late this evening into the overnight hours. This will lead to
renewed convective development overnight as isentropic ascent
focuses north of the boundary. Confidence is low in just where this
renewed development will set up, as cold pools may end up pushing
the effective boundary further south (towards the I-70 corridor)
than is suggested by some guidance. Wherever this renewed activity
sets up, there will be a localized threat for flash flooding given
the likelihood for some storms to briefly train over the same areas.
Will highlight this threat in the HWO. In addition to the localized
flood threat, a strong storm or two will continue to be possible
overnight as mid/upper-level forcing increases over the region.
Given the likelihood of storms to fire on the cool side of the
boundary focused by the low-level jet, think isolated instances of
large hail would be the main severe weather risk.
Guidance is generally suggestive that the cold front will have
pushed south of I-70 by Thursday afternoon. This should keep the
best threat for additional strong/severe thunderstorm development
confined to southeast MO and southwest IL, where the SPC Day2
Outlook currently highlights a Slight Risk. The main threat with
this activity will be large hail/damaging winds Thursday afternoon
into early Thursday evening. Again, this threat will be highly
conditional on just how far south the boundary is pushed by
overnight convection. Stay tuned to the latest forecasts!
KD
.LONG TERM... (Thursday Night through Next Wednesday)
Issued at 236 PM CDT Wed May 10 2017
Cold front will be moving south of our forecast area Thursday
evening. Post frontal showers and a few storms will continue
Thursday night across southeast MO and southwest IL, mainly south of
STL ahead of an upper level trough/low which will move eastward into
southwest MO and northwest AR late Thursday night. The models were
depicting relatively strong upper level divergence ahead of this
feature. The ECMWF model was a little further north with its
forecast precipitation shield as it develops a surface low along the
front and ahead of the upper level low. There may be some lingering
showers across parts of southeast MO and southwest IL Friday morning
until the upper level trough/low shifts east of the forecast area.
Cooler conditions can be expected Thursday night due to low level
cold air advection behind the cold front, although lows should not
be too far away from normals for mid May. It will also be fairly
cool Friday night due to good radiational cooling as a surface ridge
axis moves southeastward into the forecast area leading to a clear
sky, light surface winds, and relatively low surface dew points. The
beginning of a warming trend can be expected Saturday afternoon as
upper level heights rise with the approach of an upper level ridge,
and as the surface wind becomes southerly or southwesterly as the
surface ridge shifts southeast of the forecast area. Temperatures by
Sunday should be about 10 degrees above normal. The GFS model
already spits out areas of QPF as early as Sunday night and Monday
across the northern portions of the forecast area due to weak
shortwaves, but prefer the drier solution of the ECMWF model which
keeps its precipitation further north near a developing east to west
front and ahead of shortwaves overtopping the upper level ridge.
Looks like more of a summertime type weather pattern Monday into
Tuesday with an upper level ridge over the area and persistent
southerly surface winds leading to well above normal temperatures on
Monday. May get some convection into our forecast area by Tuesday
night and Wednesday as an upper level trough moves into the northern
Plains and the upper level ridge shifts east of our region leading
to southwest flow shortwaves moving through our area.
GKS
&&
.AVIATION... (For the 06z TAFs through 06z Thursday Night)
Issued at 1156 PM CDT Wed May 10 2017
Frontal boundary is making slow progress to the south into
forecast area. KUIN will remain on far northern edge of any
activity, so they will be dry. As for KCOU, current activity to
taper by 12z Thursday. Metro area could see activity linger
through mid morning until boundary sinks south. Could see some
showers in the afternoon over metro area so just have vicinity
shower mention after 22z Thursday. Otherwise, main issue is the
winds and MVFR cigs associated with frontal boundary. Winds will
veer to the northwest then north behind boundary and eventually
veer to the northeast by early this evening and cigs lift back to
VFR.
SPECIFICS FOR KSTL:
Frontal boundary is making slow progress to the south into
forecast area. Metro area could see activity linger through 15z
until boundary sinks south. Could see some showers in the
afternoon over metro area due to proximity of frontal boundary.
Otherwise, main issue is the winds and MVFR cigs associated with
frontal boundary. Winds will veer to the northwest then north
behind boundary and eventually veer to the northeast by early this
evening and cigs lift back to VFR.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 10, 2:33 PM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
333 PM CDT Wed May 10 2017
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
333 PM CDT Wed May 10 2017
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
A few strong to locally severe thunderstorms are possible this
evening into the early overnight hours mainly across portions of
northeastern Missouri and west-central Illinois. Damaging winds
and large hail are the primary threats. Locally heavy rainfall may
also lead to localized flash flooding tonight.
Major flooding continues along portions of the Illinois River.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered severe thunderstorms are also possible on Thursday
afternoon and early evening, mainly across portions of
southeastern Missouri and southwest Illinois.
Major river flooding is forecast to continue on portions of the
Illinois River through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible through tonight. Spotters are
encouraged to report any type of severe weather to the National
Weather Service.
KD
In the hours before
Special weather statement, May 10, 8:23 PM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service St Louis MO
923 PM CDT WED MAY 10 2017
ILZ059-099-100-110300-
Madison IL-Macoupin IL-Jersey IL-
923 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHWESTERN MACOUPIN AND SOUTHEASTERN JERSEY COUNTIES IN
SOUTHWESTERN ILLINOIS UNTIL 1000 PM CDT...
At 923 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elsah, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Alton, Godfrey, Bethalto, Jerseyville, East Alton, Brighton, Bunker
Hill, Grafton, Elsah, Shipman, Dorsey, Rosewood Heights, Piasa, Royal
Lakes, Otterville, Delhi, McClusky, Miles Station and Fosterburg.
LAT...LON 3889 8994 3893 9034 3896 9040 3897 9047
3910 9042 3916 8992
TIME...MOT...LOC 0223Z 272DEG 33KT 3901 9028
BrittLocal storm report, May 10, 8:48 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
948 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM HAIL BRIGHTON 39.04N 90.14W
05/10/2017 E0.25 INCH MACOUPIN IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700390
BYRDLocal storm report, May 10, 10:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HEAVY RAIN 1 SSE ST. PAUL 38.84N 90.73W
05/10/2017 M1.94 INCH ST. CHARLES MO TRAINED SPOTTER
RAINFALL IN PAST HOUR.
&&
EVENT NUMBER LSX1700391
BYRDLocal storm report, May 10, 10:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1110 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HEAVY RAIN GREENVILLE 38.89N 89.40W
05/10/2017 M1.50 INCH BOND IL PUBLIC
FELL IN 45 MINUTES.
&&
EVENT NUMBER LSX1700392
BYRDLocal storm report, May 10, 10:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1118 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG HULL 39.71N 91.20W
05/10/2017 PIKE IL PUBLIC
LARGE TREE LIMBS BLOWN DOWN.
&&
EVENT NUMBER LSX1700393
BYRDLocal storm report, May 10, 10:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1120 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL ST. LOUIS 38.64N 90.24W
05/10/2017 E0.25 INCH ST. LOUIS CITY MO AMATEUR RADIO
CENTRAL WEST END.
&&
EVENT NUMBER LSX1700394
BYRD